NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 30, 2014
Arthritis and Rheumatism
Could Yellow Fever Vaccine Promote Dermatomyostis?
I`m 46 years old woman with new onset dermatomyositis. I take Prednisolone(from 70 to 25 mg) and Azathioprine 100mg for 4 months. Are anti-TNF agents suitable for dermatomyositis? I was absolutely healthy until I had been vaccinated by yellow fever vaccine in May 2007 and had a tourist trip to Thailand. Could the vaccine provocate dermatomyositis?
While the pro-inflammatory cytokine TNF has been implicated as a "player" in dermatomyositis (DM), clinical experience with the anti-TNF agents have not definitively shown any benefit. The medical literature reports cases where these medications have been used in dermatomyositis with variable results - some individuals improve and other individuals worsen. The response to anti-TNF's in DM is not predictable. I would not recommend it as first line therapy. If used, it should be in the context of disease refractory to other treatments or in the setting of a clinical trial.
No clear cause-and-effect relationship has been established with DM and vaccinations. An association between DM and vaccines such as influenza and BCG (for tuberculosis) has been postulated in some medical literature likely due to case reports where the onset of DM has followed vaccination by one of these agents. I do not know of any reports of DM following yellow fever vaccination. Again, at this time, there is no definitive evidence of vaccination causing DM.
Raymond Hong, MD, MBA, FACR
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University